Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 13 (2017), 001, 13 pages      arXiv:1505.06274

The Moments of the Hydrogen Atom by the Method of Brackets

Ivan Gonzalez a, Karen T. Kohl b, Igor Kondrashuk c, Victor H. Moll d and Daniel Salinas e
a) Instituto de Física y Astronomia, Universidad de Valparaiso, Avda. Gran Bretaña 1111, Valparaiso, Chile
b) Department of Mathematics, University of Southern Mississippi, Long Beach, MS 39560, USA
c) Grupo de Matemática Aplicada & Grupo de Física de Altas Energías, Departmento de Ciencias Básicas, Universidad del Bío-Bío, Campus Fernando May, Av. Andres Bello 720, Casilla 447, Chillán, Chile
d) Department of Mathematics, Tulane University, New Orleans, LA 70118, USA
e) Departamento de Fisica, Universidad Técnica Federico Santa María, Casilla 110-V, Valparaiso, Chile

Received November 23, 2016, in final form December 30, 2016; Published online January 05, 2017

Expectation values of powers of the radial coordinate in arbitrary hydrogen states are given, in the quantum case, by an integral involving the associated Laguerre function. The method of brackets is used to evaluate the integral in closed-form and to produce an expression for this average value as a finite sum.

Key words: non-relativistic hydrogen atom; method of brackets; hypergeometric function; associated Laguerre functions.

pdf (356 kb)   tex (19 kb)


  1. Allendes P., Guerrero N., Kondrashuk I., Notte-Cuello E.A., New four-dimensional integrals by Mellin-Barnes transform, J. Math. Phys. 51 (2010), 052304, 18 pages, arXiv:0910.4805.
  2. Allendes P., Kniehl B.A., Kondrashuk I., Notte-Cuello E.A., Rojas-Medar M., Solution to Bethe-Salpeter equation via Mellin-Barnes transform, Nuclear Phys. B 870 (2013), 243-277, arXiv:1205.6257.
  3. Amdeberhan T., Espinosa O., Gonzalez I., Harrison M., Moll V.H., Straub A., Ramanujan's master theorem, Ramanujan J. 29 (2012), 103-120.
  4. Andrews G.E., Askey R., Roy R., Special functions, Encyclopedia of Mathematics and its Applications, Vol. 71, Cambridge University Press, Cambridge, 1999.
  5. Dehesa J.S., López-Rosa S., Martínez-Finkelshtein A., Yáñez R.J., Information theory of D-dimensional hydrogenic systems: application to circular and Rydberg states, Int. J. Quantum Chem. 110 (2010), 1529-1548.
  6. Gonzalez I., Kohl K.T., Moll V.H., Evaluation of entries in Gradshteyn and Ryzhik employing the method of brackets, Sci. Ser. A Math. Sci. 25 (2014), 65-84.
  7. Gonzalez I., Kondrashuk I., Belokurov-Usyukina loop reduction in non-integer dimension, Phys. Part. Nuclei 44 (2013), 268-271, arXiv:1206.4763.
  8. Gonzalez I., Kondrashuk I., Box ladders in a noninteger dimension, Theoret. and Math. Phys. 177 (2013), 1515-1539, arXiv:1210.2243.
  9. Gonzalez I., Moll V.H., Definite integrals by the method of brackets. I, Adv. in Appl. Math. 45 (2010), 50-73, arXiv:0812.3356.
  10. Gonzalez I., Moll V.H., Straub A., The method of brackets. Part 2: examples and applications, in Gems in Experimental Mathematics, Contemp. Math., Vol. 517, Editors T. Amdeberhan, L. Medina, V.H. Moll, Amer. Math. Soc., Providence, RI, 2010, 157-171, arXiv:1004.2062.
  11. Gonzalez I., Schmidt I., Optimized negative dimensional integration method (NDIM) and multiloop Feynman diagram calculation, Nuclear Phys. B 769 (2007), 124-173, hep-th/0702218.
  12. Gonzalez I., Schmidt I., Modular application of an integration by fractional expansion method to multiloop Feynman diagrams, Phys. Rev. D 78 (2008), 086003, 27 pages, arXiv:0812.3625.
  13. Gonzalez I., Schmidt I., Modular application of an integration by fractional expansion method to multiloop Feynman diagrams. II, Phys. Rev. D 79 (2009), 126014, 13 pages, arXiv:0812.3595.
  14. Gradshteyn I.S., Ryzhik I.M., Table of integrals, series, and products, 8th ed., Editors D. Zwillinger, V. Moll, Elsevier/Academic Press, New York, 2014.
  15. Kniehl B.A., Kondrashuk I., Notte-Cuello E.A., Parra-Ferrada I., Rojas-Medar M., Two-fold Mellin-Barnes transforms of Usyukina-Davydychev functions, Nuclear Phys. B 876 (2013), 322-333, arXiv:1304.3004.
  16. Kohl K.T., Algorithmic methods for definite integration, Ph.D. Thesis, Tulane University, 2011.
  17. Koutschan C., Paule P., Suslov S.K., Relativistic Coulomb integrals and Zeilberger's holonomic systems approach. II, in Algebraic and Algorithmic Aspects of Differential and Integral Operators, Lecture Notes in Comput. Sci., Vol. 8372, Editors M. Barkatou, Th. Cluzeau, G. Regensburger, M. Rosenkranz, Springer, Heidelberg, 2014, 135-145, arXiv:1306.1362.
  18. Nikiforov A.F., Suslov S.K., Uvarov V.B., Classical orthogonal polynomials of a discrete variable, Springer Series in Computational Physics, Springer-Verlag, Berlin, 1991.
  19. Pasternack S., On the mean value of $r^{s}$ for Keplerian systems, Proc. Natl. Acad. Sci. USA 23 (1937), 91-94.
  20. Paule P., Suslov S.K., Relativistic Coulomb integrals and Zeilberger's holonomic systems approach. I, in Computer Algebra in Quantum Field Theory: Integration, Summation and Special Functionss, Editors C. Schneider, J. Blümlein, Texts and Monographs in Symbolic Computation, Springer-Verlag, Wien, 2013, 225-241, arXiv:1206.2071.
  21. Sánchez-Ruiz J., Dehesa J.S., Expansions in series of orthogonal hypergeometric polynomials, J. Comput. Appl. Math. 89 (1998), 155-170.
  22. Suslov S.K., Expectation values in relativistic Coulomb problems, J. Phys. B: At. Mol. Opt. Phys. 42 (2009), 185003, 8 pages, arXiv:0906.3338.
  23. Suslov S.K., Mathematical structure of relativistic Coulomb integrals, Phys. Rev. A 81 (2010), 032110, 8 pages, arXiv:0911.0111.
  24. Suslov S.K., Relativistic Kramers-Pasternack recurrence relations, J. Phys. B: At. Mol. Opt. Phys. 43 (2010), 074006, 7 pages, arXiv:0908.3021.
  25. Suslov S.K., Trey B., The Hahn polynomials in the nonrelativistic and relativistic Coulomb problems, J. Math. Phys. 49 (2008), 012104, 51 pages, arXiv:0707.1887.
  26. Toranzo I.V., Dehesa J.S., Rényi, Shannon and Tsallis entropies of Rydberg hydrogenic systems, Europhys. Lett. 113 (2016), 48003, 6 pages, arXiv:1603.09494.
  27. Toranzo I.V., Martínez-Finkelshtein A., Dehesa J.S., Heisenberg-like uncertainty measures for $D$-dimensional hydrogenic systems at large $D$, J. Math. Phys. 57 (2016), 082109, 21, arXiv:1609.01113.
  28. Van Assche W., Yáñez R.J., González-Férez R., Dehesa J.S., Functionals of Gegenbauer polynomials and $D$-dimensional hydrogenic momentum expectation values, J. Math. Phys. 41 (2000), 6600-6613.
  29. van Vleck J.H., A new method of calculating the mean value of $1/r^{s}$ for Keplerian systems in quantum mechanics, Proc. Roy. Soc. London. Ser. A 143 (1934), 679-681.

Next article   Contents of Volume 13 (2017)